Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 182, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 16, 2000, 9:49 PM EDT for Edgecombe County, Nash County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 16, 2000, 9:49 PM EDT (01:49 UTC)
- Expired
- Aug 16, 2000, 10:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Edgecombe County, NC, Nash County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:55 PM EDT | Thunderstorm Wind 60 M | Dortches, NC | A wind gust of 60 mph was measured in Dortches |
| Aug 16, 10:05 PM EDT | Hail 0.75 | Rocky Mt, NC | Dime size hail fell in Rocky Mount |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1411 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 170152 SVRRDU NCC065-127-170230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 949 PM EDT WED AUG 16 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDGECOMBE COUNTY IN NORTH CAROLINA EASTERN NASH COUNTY IN NORTH CAROLINA * UNTIL 1030 PM EDT * AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF ROCKY MOUNT...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCKY MOUNT AT 1000 PM EDT TARBORO AT 1010 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREWPARE FOR DAMAGING WIND GUSTS TO 60 MPH AND POSSIBLY DIME SIZE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3596 7710 3607 7791 3596 7808 3572 7719
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:45 PM EDT, 4 minutes earlier.
Area forecast discussion, Aug 16, 9:45 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 945 PM EDT WED AUG 16 2000 WATER VAPOR IMAGERY INDICATING THAT STRONG SUBSIDENCE... ALSO SEEN IN 00 UTC RAOBS... HAS MOVED INTO THE AREA. THIS WILL MEAN THAT FORCING FOR CONVECTION IN THIS FORECAST REGION WILL COME ALONG THE AUGUST COLD FRONT. THE FRONT IS CURRENTLY LOCATED FROM JUST SOUTH OF ROANOKE RAPIDS (RZZ) TO CLAYTON TO JUST EAST OF CHARLOTTE (CLT). FRONT SHOULD LOSE MUCH OF THE ABILITY TO PROVIDE LIFT WITH LOSS OF DAYTIME HEATING... THIS SHOULD CONTINUE FOR A FEW HOURS ANYWAY. THUS WILL WORD ZONES TO INCLUDE SHOWERS ENDING AROUND MIDNIGHT IN THE SOUTHEAST AND CENTRAL AREAS. TEMPERATURES LOOK GOOD SO FAR. DEWPOINTS REALLY DROP OFF AS YOU MOVE FROM CENTRAL NC INTO WESTERN VIRGINIA. .RAH...NONE. CLINE
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:30 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.